Tag Archives: dogs collapsing

Congestive Heart Failure in Dogs and the Use of Sotalol

rocky from TyRocky

I originally wrote this blog in December 2012. I posted it and then pulled it  as I was afraid that it would jinx something, such as Rocky’s life.  Rocky passed away on February 11, 2013, and I do feel that there may be other dog owners who can benefit from knowing our experience regarding Sotalol.

Whoever is in charge of allowing dogs to have congestive heart failure does not have a heart.

My dog Rocky, a boxer mix, had congestive heart failure. Although he is a mix, his mom was a pure breed boxer, and boxers tend to have heart disease. I rescued him 13 years ago. Last April, on a visit to my mom’s home in Indian Wells, California, Rocky started acting nervous. We had visited my mom’s many times, so the next day when his breathing seemed too fast while he was at rest, I took him to a nearby vet, who ran an EKG and told me Rocky had a dangerous cardiac condition. He said his blood pressure was very high and Rocky was started on blood pressure medication.

As soon as we arrived back in Los Angeles, I took Rocky to a vet I knew well. He said Rocky had nothing wrong with his heart. I followed up with a cardiologist who agreed.  They both said now Rocky’s blood pressure was too low.

Was the vet in the desert a quack?

A week later, he started coughing. Back to the vet we went. We were told kennel cough. But the cough persisted. Rocky was put on even stronger antibiotics.

He kept coughing.

Then disaster struck. While on a walk only a few minutes from home, Rocky began to cough and passed out. He urinated as he collapsed, and it appeared he was dying, which I think he was. Luckily my son was with me. He ran home to get a car. Just before he returned, Rocky’s breathing picked-up and he slowly came back to life. This same scenario happened the next day after breakfast.

After the second collapse, we saw an internist at the same large veterinary clinic, since the cardiologist only works on Tuesdays and Wednesdays. We were there for 6 hours. The vet ran every test imaginable and put Rocky on many medications, adding new antibiotics for the cough. On Tuesday we finally saw the cardiologist again, who diagnosed Rocky with congestive heart failure (CHF). The bill for these two visits added up to thousands of dollars.

After getting the correct diagnosis and correct cardiac medication, Rocky was doing as well as could be expected-until last week. On December 7th, Rocky wanted to go out around 2 am. Once outside, he ended up collapsing like he had when this started. Only this time he also started shaking and overall it was a worse type of collapse.  As a result, in an email, his cardiologist suggested I increase his anti-arrhythmic medication, Sotalol. So I followed her suggestion.

This brings us to last week. Last Monday to be precise, one week after increasing the Sotalol. He seemed fine other than his coughing had increased.  As I put his leash on him, he became excited about going on the walk and collapsed and urinated. He recovered.

But  it got so much  worse. He began to collapse repeatedly:

  • Wednesday morning, two days later, he woke as usual at 7 am. But he didn’t make it out of my bedroom. He collapsed and urinated.
  • Wednesday afternoon he collapsed
  • Thursday 1:30 am he collapsed and urinated
  • Thursday at 9:30 am, he collapsed

He had stopped eating as well.

I emailed his cardiologist to ask what criteria she suggests for euthanasia, and I also asked her to confirm that the increased Sotalol is not a possible reason for this sudden decline.

Her response surprised me. The usual tone of compassion was absent. Instead she told me that unless I bring him in for an EKG and lung x-ray, there was no way to know what was going on. She said that if I do not bring him in, I should euthanize him.

I was stunned by her response. I wasn’t sure if the car ride would kill him, but I knew it would be close. But the question about the increased Sotalol had not been answered. I went online and you can read it for yourself at this site http://www.drugs.com/pro/sotalol.html or you can read the text from the link here:

Congestive Heart Failure

Sympathetic stimulation is necessary in supporting circulatory function in congestive heart failure, and beta-blockade carries the potential hazard of further depressing myocardial contractility and precipitating more severe failure. In patients who have congestive heart failure controlled by digitalis and/or diuretics, Sotalol should be administered cautiously. Both digitalis and Sotalol slow AV conduction. As with all beta-blockers, caution is advised when initiating therapy in patients with any evidence of left ventricular dysfunction. In premarketing studies, new or worsened congestive heart failure (CHF) occurred in 3.3% (n = 3257) of patients and led to discontinuation in approximately 1% of patients receiving Sotalol. The incidence was higher in patients presenting with sustained ventricular tachycardia/fibrillation (4.6%, n = 1363), or a prior history of heart failure (7.3%, n = 696). Based on a lifetable analysis, the one-year incidence of new or worsened CHF was 3% in patients without a prior history and 10% in patients with a prior history of CHF. NYHA Classification was also closely associated to the incidence of new or worsened heart failure while receiving Sotalol (1.8% in 1395 Class I patients, 4.9% in 1254 Class II patients and 6.1% in 278 Class III or IV patients).

To summarize the above statement, if someone has congestive heart failure it can get a lot worse from taking Solalol.

So I cut Rocky’s dose back to what it had originally been and he has stopped collapsing and has almost completely stopped coughing. Today is Sunday, Dec. 23, and he just finished eating his normal full dinner. I don’t have final answer as to if all of this has been caused by the increased medication.  After all, he did collapse prior to any change in medication. So it’s not a clear cut situation. Yet, the vet’s response should have stated that , yes, it is possible the sudden decline could be caused by the increased Sotalol.

Afterword: As stated above, Rocky passed away on February 11. Clearly his condition worsened, but equally clearly is the fact that by increasing the Sotalol, he had became much worse very quickly due to the drug. By reducing the dose back to what it had been, he had another good month, and as my son said, one good hour with Rocky is worth it.  Toward the end of January, the cough worsened again and he progressively became worse until he had to be euthanized. I will miss him forever.

13 Comments

Filed under Congestive Heart Failure in Dogs